Year : 2015 | Volume
: 57 | Issue : 1 | Page : 105--106
Catatonic depression precipitated by amiodarone prescribed for atrial fibrillation
Consultant Psychiatrist, Psychiatry Outpatients Clinic, Girishwari Hospital, Chennai, Tamil Nadu, India
Consultant Psychiatrist, Psychiatry Outpatients Clinic, Girishwari Hospital, Chennai, Tamil Nadu
|How to cite this article:|
Rajagopal S. Catatonic depression precipitated by amiodarone prescribed for atrial fibrillation.Indian J Psychiatry 2015;57:105-106
|How to cite this URL:|
Rajagopal S. Catatonic depression precipitated by amiodarone prescribed for atrial fibrillation. Indian J Psychiatry [serial online] 2015 [cited 2020 Jul 5 ];57:105-106
Available from: http://www.indianjpsychiatry.org/text.asp?2015/57/1/105/148545
I am writing to report what appears to be the first recorded case of catatonic depression induced by amiodarone. Amiodarone is an antiarrhythmic that is the drug of choice for life-threatening ventricular arrhythmias; it is a second-line treatment for atrial fibrillation.
Mrs. V was a 71-year-old housewife, who lived with her husband. I saw her for the first time at her home, as an emergency, at the family's request. According to them, she had been her usual self until about 4 weeks previously. She had then started to complain of reduced appetite, nausea, tiredness, decreased interest or enjoyment in life, lack of motivation, reduced sleep, etc. She was no longer able to do her routine housework as before. She stopped going out of her home, an activity she did almost daily previously. She had a brief admission for 2 days to a local private hospital where she underwent a range of investigations including blood tests (slightly raised thyroid stimulating hormone [TSH], but normal T3, T4). She was discharged from hospital without any psychiatric assessment with the family being reassured by the physician that, as there was no major physical illness, she would soon start improving.
A day after discharge, her mental state deteriorated precipitously. Apart from a few sips of water, she refused to take anything orally. Her speech was restricted to occasional words. She remained in her bed the whole day. When I saw her at home in the evening, she was sitting on the bed, a posture she had maintained for most of the day. There was obvious psychomotor retardation. She spoke only a few words during the whole assessment. Most of the time, she was staring into space. On physical examination, there was no fever or obvious rigidity. Further examination, to try to elicit specific catatonic signs, was not possible, as the patient was not cooperative.
Mrs. V had no past personal or family history of mental illness. She had suffered a myocardial infarction about 15 years previously, which was treated conservatively. Since then, she had periodic cardiology reviews. She was on metoprolol, losartan, hydrochlorothiazide, aspirin, atorvastatin and amiodarone. While she had been taking all the first 5 drugs for at least a few years, amiodarone had been started only about 5 weeks previously. At that time, an electrocardiogram (ECG) during a routine cardiology review had shown atrial fibrillation. The family confirmed that deterioration in her mental state started about a week after commencing amiodarone.
Her history and presentation were consistent with a diagnosis of a depressive episode (F32 in the International Classification of Diseases-10 classification).  Although she was not in full-blown stupor, she was clearly exhibiting some catatonic signs (same sitting posture, almost mute, staring, etc.), which had persisted for almost a day. Hence, her presentation could be classified as a severe depressive episode (with catatonic features). Considering the temporal relationship between starting amiodarone and emergence of depressive symptoms, I felt that this was an amiodarone-induced depressive episode, and it was stopped. The main differential diagnosis was a functional, late-onset, first depressive episode. I prescribed oral zolpidem 5 mg at night and oral clonazepam 0.25 mg 3 times daily.
With a lot of encouragement from the family, the patient took both zolpidem and clonazepam. This was followed by a remarkable improvement - she slept well, made her own coffee in the morning, had breakfast, etc. Over the next few days, there was continuing improvement in her mental state. Both clonazepam and zolpidem were discontinued after a week. She was back to her normal self within the next 3 weeks. I requested a repeat ECG which showed persisting atrial fibrillation. A cardiology review was arranged, and she was commenced on digoxin.
Although depression and other psychiatric problems are mentioned as possible side-effects of amiodarone, their exact incidence is not known. A search of the medical literature identified only a few case reports, all of them in those aged 65 or over. ,,, The exact mechanism by which amiodarone causes psychiatric side-effects is unclear. Amiodarone-induced hypothyroidism and amiodarone-induced thyrotoxicosis may play a role in depression and delirium respectively. However, in the patient presented here, the TSH was only marginally elevated and is unlikely to satisfactorily explain the severe depressive symptoms seen.
Taking a full history, including medical history, helped in identifying the underlying cause. Benzodiazepines have previously also been shown to result in rapid and complete remission of catatonia, particularly in mood disorders.  By delaying antidepressant prescription, it was established that full improvement from depression occurred just by withdrawing amiodarone, thus avoiding unnecessary maintenance antidepressant treatment.
|1||World Health Organization. The ICD-10 Classification of Mental and Behavioural Disorders: Clinical Descriptions and Diagnostic Guidelines. Geneva: WHO; 1992.|
|2||Trohman RG, Castellanos D, Castellanos A, Kessler KM. Amiodarone-induced delirium. Ann Intern Med 1988;108:68-9.|
|3||Ambrose A, Salib E. Amiodarone-induced depression. Br J Psychiatry 1999;174:366-7.|
|4||Cheesman N, Taylor D. Psychosis and depression associated with alteration to amiodarone therapy. J Psychopharmacol 2010;24:131-3.|
|5||Foley KT, Bugg KS. Separate episodes of delirium associated with levetiracetam and amiodarone treatment in an elderly woman. Am J Geriatr Pharmacother 2010;8:170-4.|
|6||Huang YC, Lin CC, Hung YY, Huang TL. Rapid relief of catatonia in mood disorder by lorazepam and diazepam. Biomed J 2013;36:35-9.|